Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS Tucson, AZ

September 16, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 16, 2019, 1:01 PM MST for Pima County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2019, 1:01 PM MST (20:01 UTC)
Expired
Sep 16, 2019, 1:35 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 141 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
436 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

110 
WUUS55 KTWC 162001
SVRTWC
AZC019-162045-
/O.NEW.KTWC.SV.W.0103.190916T2001Z-190916T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
101 PM MST Mon Sep 16 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 145 PM MST.

* At 101 PM MST, a severe thunderstorm was located 10 miles south of
  Hickiwan, or 21 miles southeast of Ajo, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hickiwan, Charco 27 and Vaya Chin. 

This includes Route 86 between mile markers 60 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 11262 3226 11266 3246 11244 3228 11227
TIME...MOT...LOC 2001Z 250DEG 8KT 3222 11255 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
420 
WWUS55 KTWC 162020
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
120 PM MST Mon Sep 16 2019

AZC019-162045-
/O.CON.KTWC.SV.W.0103.000000T0000Z-190916T2045Z/
Pima-
120 PM MST Mon Sep 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 120 PM MST, a severe thunderstorm was located 8 miles south of
Hickiwan, or 23 miles southeast of Ajo, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hickiwan and Vaya Chin. 

This includes Route 86 between mile markers 64 and 71.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3214 11256 3230 11262 3246 11244 3228 11227
TIME...MOT...LOC 2020Z 250DEG 8KT 3223 11250 

HAIL...<.75IN
WIND...60MPH
 
$$
Zell
211 
WWUS55 KTWC 162035
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
135 PM MST Mon Sep 16 2019

AZC019-162045-
/O.CAN.KTWC.SV.W.0103.000000T0000Z-190916T2045Z/
Pima-
135 PM MST Mon Sep 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3214 11256 3230 11262 3246 11244 3228 11227
TIME...MOT...LOC 2028Z 250DEG 8KT 3224 11246 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 9:15 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 16, 9:15 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
915 AM MST Mon Sep 16 2019

.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening. Mainly dry conditions to prevail Tuesday into
this weekend except for isolated thunderstorms Thursday east of
Tucson. Seasonably warm daytime temperatures this week.

&&

.DISCUSSION...Mostly clear skies prevail across southeast Arizona at
this time, with mainly few to scattered cirriform clouds moving
northeast across the area. A deepening upper trough was moving
eastward into the Pacific Northwest this morning. Meanwhile, SPC
Mesoscale Analysis depicted a north-to-south axis of 500-1500 J/kg
MLCAPE values from just north of Phoenix and across the Tohono
O'odham Nation.

Various high-resolution models suggest that showers and
thunderstorms will develop mostly during the 18Z-21Z period in
vicinity of this instability axis, or primarily west of the Tucson
metro area. Showers and thunderstorms are then progged to move
northeastward across portions of the area later this afternoon and
this evening. At this time, appears that remaining showers and
thunderstorms will dissipate around or shortly after midnight.

The inherited official forecast is in outstanding shape and no
updates are warranted at this time. Please refer to the additional
sections for further detail.

&&

.AVIATION...Valid through 17/18Z.
Scattered -TSRA/-SHRA developing KTUS vicinity westward around 18Z-
21Z. Scattered -TSRA/-SHRA moving eastward late this afternoon into
this evening before dissipating east of KTUS and closer to New
Mexico state line 06Z-12Z Tuesday. Dry conditions rest of Tuesday
morning. Otherwise, cloud decks becoming mainly 10k-15k ft MSL early
this afternoon and continuing into this evening. Clouds dissipating
late tonight. Surface wind variable in direction mainly under 12 kts
through valid period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered thunderstorms developing mainly west of
Tucson early this afternoon before moving eastward across portions
of the area into this evening. Any thunderstorms ending by daybreak
Tuesday. Mainly dry conditions Tuesday into this weekend except for
isolated thunderstorms Thursday east of Tucson. Light terrain driven
winds to prevail except for breezier conditions on Thursday
afternoon across western Pima County.

&&

.PREV DISCUSSION /343 AM MST/...Clear across most of the area early
this morning with the area in between weather systems. Mainly high
level cloud cover was moving over western Pima county as of this
writing out in advance of a upper level trof that was off the PacNW.
Adequate moisture around today for isolated to scattered showers and
thunderstorms, a few that may briefly become severe, especially west
and north of Tucson later this afternoon into early this evening.
Although there will be isolated heavy rainers, flash flooding on the
low end due to fast movement of storms.

Drier air moving across the area on Tuesday as above mentioned upper
trof moves by to the north. Enough lingering moisture around for a
slight chance of storms, mainly near the mountains, south and east
of Tucson.

Slight chance of afternoon storm mainly over eastern areas on
Wednesday as southwest flow aloft starts to increase again as
another Pacific trof enters the PacNW. As this trof moves inland on
Thursday it will pick up some moisture from the south for a slight
increase in storm chances east of Tucson.

Drier westerly flow over the area Friday into the upcoming weekend.
Much uncertainty in the later part of the weekend into early next
week with respects to tropical moisture moving across the area with
GFS much wetter than ECMWF. At this time went with slight chance of
showers/storms on Monday.

High temperatures generally around normal during the next 7 days.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 16, 11:12 AM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1112 AM MST Mon Sep 16 2019

AZZ502>504-515-161900-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
1112 AM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL NOON
MST...

At 1111 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Three Points, or 25 miles northwest of Green
Valley, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3175 11150 3206 11155 3219 11124 3185 11124
TIME...MOT...LOC 1811Z 240DEG 6KT 3199 11141

Zell
Special weather statement, Sep 16, 12:57 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1257 PM MST Mon Sep 16 2019

AZZ503-504-513-162045-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1257 PM MST Mon Sep 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 145 PM MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Tubac, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Green Valley, Tubac, Rio Rico, Patagonia Lake State Park,
Tumacacori, Amado, Madera Canyon and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11113 3181 11123 3190 11092 3147 11079
TIME...MOT...LOC 1956Z 251DEG 9KT 3155 11108

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:12 AM MSTSpecial Weather StatementTWCPima48 min
Sep 16, 12:57 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Sep 16, 1:20 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz115 min
Sep 16, 1:39 PM MSTSpecial Weather StatementTWCPinal51 min
Sep 16, 1:52 PM MSTSevere Thunderstorm WarningTWCPima, Pinal38 min
Sep 16, 1:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Sep 16, 1:54 PM MSTDust Storm WarningTWCPima, Pinal66 min
Sep 16, 2:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Sep 16, 2:18 PM MSTSpecial Weather StatementTWCCochise27 min
Sep 16, 2:21 PM MSTAreal Flood AdvisoryTWCPima, Pinal84 min
Sep 16, 2:27 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Sep 16, 2:47 PM MSTFlash Flood WarningTWCPinal118 min
Sep 16, 2:57 PM MSTSpecial Weather StatementTWCPinal48 min
Sep 16, 3:18 PM MSTSpecial Weather StatementTWC42 min
Sep 16, 3:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 16, 3:43 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 16, 4:03 PM MSTFlash Flood WarningTWCPima3 hr
Sep 16, 4:09 PM MSTSpecial Weather StatementTWC36 min
Sep 16, 4:13 PM MSTSpecial Weather StatementTWCCochise32 min
Sep 16, 4:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Sep 16, 4:39 PM MSTAreal Flood AdvisoryTWCPima116 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.